Thunderstorm Wind, Garfield
- When
- July 29, 3:50 AM CST
- Where
- Garfield County, 3.04 mi SE of Breckinridge
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.410, -97.690
A line of storms formed just after midnight in Kansas on the 29th, then morphed into an MCS as it pushed southward into Oklahoma early that morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A line of storms formed just after midnight in Kansas on the 29th, then morphed into an MCS as it pushed southward into Oklahoma early that morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 29, 2:28 AM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 328 AM CDT FRI JUL 29 2016 .DISCUSSION... Thunderstorms continue to intensify and spread southward early this morning near the KS/OK border along an ~850 mb baroclinic zone. Precip loading and high DCAPE could result in some severe wind gusts, along with localized flooding as storms train. This activity is likely to continue through the early afternoon hours as a mid to upper shortwave trough progresses across the central plains and into the central mid west with height falls accompanying it. Later this afternoon, moist convection appears it will develop south of any decaying precip over NE OK along a reinforced surface surface boundary extending NW to SE from around GAG/WRR...to OKC...to perhaps as far SE as ADH. These storms could become strong to severe with damaging wind gusts the main threat. Late tonight through early Saturday morning, a complex appeada.rs possible across central and north central OK as another mid to upper shortwave trough moves out of the Rockies and fairly stout LLJ develops. Strong mid level WAA will also be present, especially by early morning Saturday. Becoming a bit concerned with regards to flash flooding along and north of I40 through Saturday morning considering all of the previous features in place, but it's too difficult to determine exactly where the heaviest rainfall will occur at this time to issue any headlines. A few storms will still be possible Saturday afternoon and evening along any residual boundaries, but overall coverage should diminish greatly as the mid to upper trough axis moves into AR. By early next week, the mid to upper ridge will extend back overhead and precip chances will disappear. Heat will return to the region with highs creeping into the upper 90s and low 100s area wide by Tue. However, drier boundary layer conditions should keep heat index values low enough to avoid any heat advisory headlines. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 93 72 92 73 / 50 50 30 40 Hobart OK 96 73 97 74 / 30 50 30 20 Wichita Falls TX 97 75 99 76 / 20 30 20 10 Gage OK 94 68 94 72 / 40 30 30 20 Ponca City OK 86 71 89 73 / 50 40 40 30 Durant OK 96 75 96 75 / 30 40 20 20 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 14/03
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 1027 PM CDT THU JUL 28 2016 OKZ004>048-050>052-TXZ083>090-300330- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE- ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM- WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND- POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN- COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON- CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD- WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1027 PM CDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...REST OF TONIGHT... .THUNDERSTORMS... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH EARLY FRIDAY. SOME OF THE STORMS COULD BECOME STRONG TO MARGINALLY SEVERE WITH WIND GUSTS UP TO 60 MPH THE PRIMARY CONCERN. OTHERWISE... HEAVY RAIN AND FREQUENT LIGHTNING WILL BE THE MAIN IMPACTS OF ANY STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... .THUNDERSTORMS... ONGOING SHOWERS AND STORMS WILL BE POSSIBLE ACROSS PARTS OF THE AREA FRIDAY MORNING. HEAVY RAIN... FREQUENT LIGHTNING... AND GUSTY WINDS WILL BE THE MAIN CONCERNS WITH THESE STORMS. ADDITIONAL ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS COULD DEVELOP FRIDAY ACROSS PARTS OF THE AREA FRIDAY AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH STRONG WINDS AND HEAVY RAIN THE MAIN CONCERN. THUNDERSTORM CHANCES CONTINUE ACROSS OKLAHOMA AND WESTERN NORTH TEXAS EACH DAY THROUGH SUNDAY. LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 344 AM CDT FRI JUL 29 2016 OKZ006-007-290915- GRANT OK-ALFALFA OK- 344 AM CDT FRI JUL 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRANT AND NORTHERN ALFALFA COUNTIES UNTIL 415 AM CDT... AT 342 AM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM WINDS EXTENDED NEAR MANCHESTER...MOVING SOUTH AT 30 MPH. ADDITIONALLY...A STRONG STORM CONTINUED SOUTHEAST OF DRIFTWOOD...CAPABLE OF GUSTY WINDS TO 50 MPH. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... LAT...LON 3669 9769 3667 9851 3700 9840 3700 9784 TIME...MOT...LOC 0842Z 352DEG 28KT 3698 9810 MAD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
349 AM CDT FRI JUL 29 2016
OKZ005-006-290915-
ALFALFA OK-WOODS OK-
349 AM CDT FRI JUL 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALFALFA AND
NORTHEASTERN WOODS COUNTIES UNTIL 415 AM CDT...
AT 347 AM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED 8 MILES SOUTH OF AETNA...MOVING SOUTH AT 30 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
LAT...LON 3700 9841 3667 9842 3669 9904 3678 9914
3700 9915
TIME...MOT...LOC 0847Z 352DEG 28KT 3697 9893
MADSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 418 AM CDT FRI JUL 29 2016 OKZ005-006-010-290945- ALFALFA OK-WOODS OK-WOODWARD OK- 418 AM CDT FRI JUL 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ALFALFA...WOODS AND NORTHEASTERN WOODWARD COUNTIES UNTIL 445 AM CDT... AT 416 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM NEAR FREEDOM TO 3 MILES SOUTHEAST OF ALVA...MOVING SOUTH AT 40 MPH. HAZARDS INCLUDE... WIND GUSTS TO 40 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... LAT...LON 3650 9837 3651 9917 3699 9920 3700 9853 TIME...MOT...LOC 0916Z 351DEG 34KT 3677 9909 3678 9861 MAD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 430 AM CDT FRI JUL 29 2016 OKZ008-291000- KAY OK- 430 AM CDT FRI JUL 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KAY COUNTY UNTIL 500 AM CDT... AT 429 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BRAMAN...MOVING EAST AT 15 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... LAT...LON 3687 9708 3684 9746 3700 9746 3700 9709 TIME...MOT...LOC 0929Z 257DEG 14KT 3695 9735 MAD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 431 AM CDT FRI JUL 29 2016 OKZ007-008-012-013-291000- GRANT OK-NOBLE OK-KAY OK-GARFIELD OK- 431 AM CDT FRI JUL 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANT...NORTHWESTERN NOBLE...SOUTHWESTERN KAY AND GARFIELD COUNTIES UNTIL 500 AM CDT... AT 430 AM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM WINDS EXTENDED 5 MILES SOUTHWEST OF LAMONT...MOVING SOUTH AT 30 MPH. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... BRIEF HEAVY RAINFALL... FREQUENT CLOUD TO GROUND LIGHTNING... LOCATIONS IMPACTED INCLUDE... ENID...PERRY...TONKAWA...WAUKOMIS...POND CREEK...GARBER... COVINGTON...BILLINGS...DRUMMOND...RED ROCK...KREMLIN... BRECKENRIDGE...NASH...HUNTER...FAIRMONT...HILLSDALE...CARRIER... VANCE AIR FORCE BASE...NORTH ENID AND CERES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. && LAT...LON 3668 9731 3631 9706 3628 9808 3669 9810 TIME...MOT...LOC 0930Z 339DEG 28KT 3663 9762 03
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 445 AM CDT FRI JUL 29 2016 OKZ005-006-011-012-015-017-018-291015- ALFALFA OK-BLAINE OK-MAJOR OK-WOODS OK-DEWEY OK-KINGFISHER OK- GARFIELD OK- 445 AM CDT FRI JUL 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ALFALFA...NORTHERN BLAINE...MAJOR...SOUTHEASTERN WOODS...NORTHEASTERN DEWEY... NORTHWESTERN KINGFISHER AND SOUTHWESTERN GARFIELD COUNTIES UNTIL 515 AM CDT... AT 442 AM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM WINDS EXTENDED ALONG A LINE EXTENDING FROM NEAR RINGWOOD TO 5 MILES NORTH OF ORION...MOVING SOUTH AT 40 MPH. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... LAT...LON 3675 9812 3605 9802 3600 9896 3664 9896 TIME...MOT...LOC 0942Z 348DEG 34KT 3636 9825 3630 9881 MAD
The Vance AFB radar (KVNX), 54 km away, was scanning. The volume nearest the first event began at 09:50 UTC.
4 thunderstorm wind. Local standard time, as filed.
A 15 inch diameter oak tree was heavily damaged by wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644249, 647800, 644250, 644251.